Georgia, 2001

Damaging Wind in Georgia, March 20, 2001

March 20, 2001 · NWS TAE · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 20, 3:45 AM EST, 45 minutes earlier.

Area forecast discussion, Mar 20, 3:45 AM EST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 AM EST TUE MAR 20 2001

....THIS WILL BE SHORT AS WE JUST WENT INTO SEVERE WX MODE...

LATEST MSAS SHOWS LOW IN APALACHEE BAY CONTINUING TO DEEPEN AND JUST
ABOUT TO MOVE ONSHORE. A LINE OF VERY HEAVY RAIN WITH EMBEDDED
THUNDERSTORMS EXTENDS FROM JUST WEST OF TALLAHASSEE SOUTHWARD INTO
THE GULF. SPS IS CONCERNED WITH A SEVERE WEATHER THREAT ASSOCIATED
WITH THIS ACTIVITY AND HAS ISSUED OF A TORNADO WATCH THAT WILL
INCLUDE MOST OF OUR BIG BEND COUNTIES AND ALL OF OUR GEORGIA
COUNTIES UNTIL 8 AM EST.

************ UPDATED*************
MODELS/ZFP: ALL SHORT TERM MODELS ARE IN VERY GOOD AGREEMENT WITH
THE SURFACE AND UPPER LEVEL FEATURES. THE AVN AND ETA ARE NEARLY
IDENTICAL IN THE FIRST 24 TO 36 HOURS. THE MAIN DIFFERENCE BEING THE
AVN IS A LITTLE WETTER ACROSS MY CWA WITH THE WRAP AROUND MOISTURE
AND I WILL LEAN TOWARD THAT SOLUTION. CURRENTLY THE SQUALL LINE IS
SWEEPING THROUGH THE EASTERN BIG BEND AND WILL ADVANCE FURTHER INTO
OUR GA ZONES. WILL TAPER POPS TODAY FROM CHANCE SOUTH TO CATEGORICAL
NORTH. WILL HOLD ON TO CHANCE/GOOD CHANCE POPS THIS EVENING AS
SURFACE AND UPPER LOW ARE NEARLY STACKED JUST TO THE NORTHEAST OF MY
CWA WITH DEEP WRAP AROUND MOISTURE OVER MY FA. AS BOTH LOWS PULL
NORTHEAST OF THE AREA ON WEDNESDAY WE WILL SEE GRADUALLY IMPROVING
CONDITIONS...BUT MAY SEE A LINGERING SHOWER OR TWO EARLY IN THE DAY.
FWC/MAV TEMPS ARE REMARKABLY CLOSE AND WILL FOLLOW.

MARINE: SCA CONDITIONS CONTINUE ACROSS OUR LOCAL WATERS AND MAY NOT
SEE SIGNIFICANT IMPROVEMENT UNTIL WEDNESDAY.

PRELIMINARY NUMBERS...

TLH  62/43 63/43 442-
PFN  55/45 61/47 442-
DHN  53/41 59/44 752-
ABY  58/43 59/43 8531
VLD  63/45 60/44 6431

.TLH...
AL...NONE.
GA...TORNADO WATCH UNTIL 8 AM EST.
FL...TORNADO WATCH UNTIL 8 AM EST FOR
GADSDEN...LEON...WAKULLA...
JEFFERSON...MADISON...TAYLOR...LAFAYETTE AND DIXIE
COUNTIES.           SCA SUWANNEE RIVER TO APALACHICOLA OUT TO 60 NM.
     SCA APALACHICOLA TO DESTIN OUT TO 60 NM.

BARRY

In the hours before

Special weather statement, Mar 20, 2:45 AM EST, 1 hour 45 minutes before
FLZ016>019-027>029-034-GAZ120>131-142>148-155>161-GMZ700-701-755-775-
201300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
245 AM EST TUE MAR 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR ALL OF
SOUTHWEST AND SOUTH CENTRAL GEORGIA AND FOR MOST OF THE FLORIDA BIG
BEND AND THE ADJACENT WATERS...EFFECTIVE UNTIL 8 AM EST THIS MORNING.

THE TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES:

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...
BEN HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

IN FLORIDA...GADSDEN...LEON...WAKULLA...JEFFERSON...MADISON...TAYLOR
DIXIE...AND LAFAYETTE.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS GIN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

WOOL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mitchell

When
March 20, 4:30 AM EST
Where
Mitchell County, Pelham
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
31.133, -84.150

Several trees down on two transformer power lines caused scattered outages. Reported by the Pelham Journal.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2001Every state in 2001This day in weather historyWarnings in Georgia, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238003.